Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 142, NWS Springfield, MO

June 26, 1997Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 26, 1997, 6:39 PM CDT for Greene County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 26, 1997, 6:39 PM CDT (23:39 UTC)
Expired
Jun 26, 1997, 7:30 PM CDT
In force
51 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Greene County, MO

The radar

The Springfield radar (KSGF), 6 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 6:53 PM CDTThunderstorm Wind 50Springfield, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WUUS1 KSGF 262340 RRA
SVRSGF
MOC077-270030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
639 PM CDT THU JUN 26 1997

* SEVERE THUNDERSTORM WARNING FOR
  GREENE COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 730 PM CDT

* SOME AREAS AFFECTED
  SPRINGFIELD BY 645 PM
  STRAFFORD BY 700 PM

* AT 637 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
   THIS STORM WAS LOCATED 5 MILES WEST OF SPRINGFIELD AND
  WAS MOVING EAST AT 20 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

HEVRDEYS/GAEDE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:47 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 26, 2:47 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT THU JUN 26 1997

...FORECAST PROBLEMS ONCE AGAIN POPS FOR SE KANSAS AND SW MISSOURI...

17Z SURFACE CHART AND VISIBLE SATELLITE LOOP SHOW LEADING EDGE OF
SOMEWHAT DRIER AIR EXTENDING FROM EXTREME SOUTHERN ILLINOIS TO OSAGE
BEACH TO JUST NORTH OF FT SCOTT. NEDDY-EDDIE CIRCULATION FROM THIS
MORNINGS CONVECTION REMAINS OVER EASTERN KANSAS AND IS SLOWLY MOVING
NE.

KSGF 88-D SHOWS A FEW LIGHT SHOWERS ALONG MO/KS STATE LINE MOVING NE.
OUTFLOW BOUNDARIES HARD TO DEFINE ACROSS THE REGION ATTM. MOST
PROMINENT BOUNDARY EXTENDS FROM EXTREME SE KANSAS TO CNTRL OKLAHOMA.
ADAP SHOWS BEST MOISTURE AND INSTABILITY SOUTH OF CWA.

HOWEVER...SFC BASED LI'S ARE -6 OVER SOUTHERN HALF OF CWA AND THERE IS
MORE THAN ENOUGH MOISTURE IN PLACE SOUTH OF THE FRONT TO KICK OFF SOME
SHOWERS AND STORMS THROUGH THIS EVENING. STORMS THAT DO DEVELOP SHOULD
REMAIN BELOW SEVERE LIMITS...THOUGH ISOLATED SEVERE WEATHER POSSIBLE
JUST TO OUR SOUTH.

DON'T HAVE A LOT OF FAITH IN THE MODELS IN THIS WEAK SUMMERTIME FLOW
PATTERN. IN GENERAL...AVN/NGM/ETA ALL DEVELOPING TROUGHING ALONG THE
WEST COAST WITH A BROAD FLAT RIDGE OVER THE EASTERN TWO THIRDS OF THE
U.S. WITH A WEAK UPPER LOW/TROUGH DEVELOPING UNDERNEATH THE RIDGE OVER
KANSAS AND MOVE INTO MISSOURI LATE FRIDAY/EARLY SATURDAY. WEAK UPPER
LOWS UNDERNEATH A MEAN RIDGE CAN BE BIG RAIN PRODUCERS IN SUMMERTIME.
SOME POPS SHOULD BE INTRODUCED FOR LATE FRIDAY AND SATURDAY...
ESPECIALLY OVER WESTERN SECTION OF THE CWA.

FWC/FAN NUMBERS SIMILAR AND O.K.

RECOMMENDATIONS FOR THIS EVENING...
JLN/SGF...MOSTLY CLOUDY WITH 30 POPS THIS EVENING THEN PARTLY CLOUDY.
LOW MID 60S. LIGHT WIVNDS.

AIZ/UNO...PARTLY CLOUDY. LOW MID 60S. LIGHT WINDS.

CCF:
SGF ET 065/084 066/084 066 26334
JLN ET 065/084 066/085 066 26344
ALBERT

In the hours before

Special weather statement, Jun 26, 1:00 PM CDT, 5 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT THU JUN 26 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...SEVERE WEATHER NOT EXPECTED...

A WEAK AND NEARLY STATIONARY COLD FRONT LIES ACROSS SOUTHERN MISSOURI. A
NUMBER OF OUTFLOW BOUNDARIES FROM EARLY MORNING THUNDERSTORMS LIE SOUTH
OF THIS FRONT IN SOUTHWEST MISSOURI...SOUTHEAST KANSAS...AND OKLAHOMA.

ALTHOUGH THE AREA IS NOT AS UNSTABLE AS ON WEDNESDAY...THERE IS ENOUGH
INSTABILITY SOUTH OF THE FRONT TO SET OFF A FEW SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON THROUGH MID EVENING. THE BEST CHANCE FOR
PRECIPITATION WILL BE ALONG AND SOUTH OF A LINE FROM FT SCOTT...TO
BOLIVAR...TO SALEM. SEVERE WEATHER IS NOT EXPECTED DUE TO WEAK DYNAMICS
IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE AND ONLY RELATIVELY WEAK
INSTABILITY.

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED THIS AFTERNOON OR
TONIGHT.

ALBERT

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 7:18 PM CDTFlash Flood WarningSGFBarton4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.